An increase in serum digoxin concentration occurs in 90% of patients given quinidine. On average, the serum digoxin doubles during treatment with therapeutic doses of quinidine. Almost every patient treated with quinidine will have a decrease in the renal clearance of digoxin and many will have a decrease in the volume of distribution of digoxin. Whether changes in the inotropic effect of digoxin occur during concurrent quinidine administration is an unsettled area. However, gastrointestinal and cardiac toxicity, which closely resemble digitalis toxicity, often occur when quinidine causes the serum digoxin concentration to rise. These effects subside when the digoxin dose is reduced. Therefore it is prudent to monitor serum digoxin concentrations during concomitant quinidine treatment and to adjust the digoxin dose according to the results. When the toxicity is severe or dose adjustment is difficult, another antiarrhythmic drug should be selected.